Well it’s been a while…

I know. Stuff happened. But I’m back.

Since my last post, my face got bigger still sigh. I’ve never had a proper double chin before. And my stomach is bulging…

However, I am reducing down – very very slowly as instructed. Now in the middle of 12 aiming for 10mg by March/April. I did try to jump a little quicker (as I was getting low on 1mg tabs) but that old morning hip pain waved and reminded me that I’m not magically different and do need to keep going slowly. Anyway, already over 10% less going in. If it was Weightwatchers, you’d get a badge!

The prednisolone has whispered thoughts of hunger in my ear and I’ve been fighting them, but there was a slight downfall at Christmas (as with most people I expect) and I’m now a regular 11 stone 4 or 5lbs instead of 10st 13lbs. Bugger. But considering how hungry I get, it’s quite a triumph. I do need to watch it though – diabetes being another side effect of pred, the last thing I want is to encourage it! It’s hard when my face is so fat – I just keep thinking ‘stuff it in – you know you want to’ and have to remind myself that my body still fits my clothes.

Another thing that happened is that I went to see the rheumatologist – there seemed little point as everyone knew what it was and I was on the right meds but heyho, I’d better go. The rheumatologist was unremittingly jolly she kept clapping my knee and laughing – at the fact I thought that my face was getting bigger (as you know, it is – but not a prob), that I was unsure about head pains as one always gets imaginary pains if you’re looking for them, (Go on, imagine your arm itches… ooh it’s itchy. Have you had to scratch yet?), basically that I was a silly old lady with a common affliction. Not that common as no-one I know has heard of it. She kindly gave me the Baby’s Booklet of PMR at the end and blanked me re vitamin K.  Still, she handed the case back to my GP who, she explained rather patronsingly, would enjoy treating PMR as you can see such a success. Aw, bless those dinky GPs. And she kept referring to my GP as ‘he’.

I had a really bad cold at the time and wished I had just stayed in bed instead.

The next excitement was my stomach started to explain that it wasn’t happy about things. Really NOT HAPPY – especially at night. I was starting to need to have Gaviscon by my bed and in my pocket. I tried eating earlier, so there was at least 4 hours before bed time but this meant I had an empty stomach late at night which was not good for acid. I tried eating later and obviously this wasn’t good either. In the end, I gave in and am now taking the Omeprazole proton pump inhibitor prescribed back in September. I’ve got a box of 28 tablets and according to the instructions for ulcers, you can take one course and that might fix things. Obviously I’m stuffing in the pred all the time so there’s a continuing threat to stomach happiness, but I reckon I’ll see my GP again soon and ask her about non-continuous pill- taking. Remember, the Omeprazole is another osteoporosis causer along with pred.

So now we have to look at counteracting osteporosis slightly more assertively. I’m still taking Vit D3, K2 and magnesium along with 1200mg calcium so the tools are there, but the osteoblasts, casts etc are being messed about. I know that exercise would help as well, but the last remaining symtpotm of PMR not fixed by pred is fatigue and I daren’t get too tired or I won’t be able to think to teach GCSE maths, and no work no money 😮

The good old rheumatologist has suggested, recommended, said, instructed that I should be taking bisphosphonates (which cause stomach problems doh!)

So you take Bisphosphonates which causes stomach probs to stop the osteoporosis caused by the PPIs to stop the stomach probs caused by pred which also causes osteoporosis but you need take the pred to stop the PMR pain. If everything cancelled out that would be fine, but each thing works differently and so there’s a pile of trouble…

Here’s a nice diagram of why your bones fall to pieces with pred.

Anyway, this doesn’t fix everything – strontium ranelate actually increases bone density whereas bisphosphonates stop the decrease and can also cause strange hard-to-heal fractures of the femur. Remember – only the ranelate sort of strontium, not the other one…

There was much talk a couple of years ago about strontium ranelate and heart problems. It seemed that the protelos data was based on a small group women with a very high mean age which meant they would have had heart problems anyway. This research proves that strontium ranelate is fine.

So I am going to discuss strontium with my lovely GP the next time I see her…

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s